Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Milwaukee, WI

April 10, 2017Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 10, 2017, 4:51 AM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 24 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 4:51 AM CDT (09:51 UTC)
Expired
Apr 10, 2017, 5:15 AM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:53 AM CDTHAIL 0.884 N Paddock Lake, WIIN BRIGHTON. TIME ESTIMATED FROM RADAR.
Apr 10, 4:58 AM CDTHAIL 0.5Silver Lake, WIRELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 10, 5:01 AM CDTHAIL 0.253 Ssw Elmwood Park, WIREPORTS OF PEA SIZE HAIL NEAR UW-PARKSIDE. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
Apr 10, 5:07 AM CDTHAIL 0.52 W Racine, WIHALF INCH HAIL. LASTED AROUND 1 MINUTE. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 10, 5:07 AM CDTHAIL 0.52 Wsw Racine, WIHALF INCH HAIL. LASTED AROUND 1 MINUTE. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 10, 5:07 AM CDTHAIL 11 N Sturtevant, WIPEA TO QUARTER SIZE. RELAYED VIA SOCIAL MEDIA.
Apr 10, 5:07 AM CDTHAIL 11 N Sturtevant, WIPEA TO QUARTER SIZE WITH PICTURE. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 10, 5:07 AM CDTHAIL 12 N Sturtevant, WIPEA TO QUARTER SIZE. RELAYED VIA SOCIAL MEDIA.
Apr 10, 5:09 AM CDTHAIL 0.52 Nw Racine, WIONE HALF MILE SOUTH OF RACINE BATTEN AIRPORT.
Apr 10, 5:09 AM CDTHAIL 0.52 Wsw North Bay, WIONE HALF MILE SOUTH OF RACINE BATTEN AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KMKX 100951
SVRMKX
WIC059-101-127-101015-
/O.NEW.KMKX.SV.W.0023.170410T0951Z-170410T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
451 AM CDT MON APR 10 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Walworth County in southeastern Wisconsin...
  Southeastern Racine County in southeastern Wisconsin...
  Kenosha County in southeastern Wisconsin...

* Until 515 AM CDT

* At 450 AM CDT, a severe thunderstorm was located over Silver Lake,
  or near Paddock Lake, moving northeast at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Racine, Mount Pleasant, Sturtevant, Union Grove, Paddock Lake, Camp
  Lake, Silver Lake, Wind Point, Bohners Lake, Eagle Lake, Caledonia,
  Salem, Bristol, Elmwood Park, North Bay, Franksville, Kansasville,
  Bassett, New Munster and Slades Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 8824 4260 8833 4284 8783 4276 8775
      4271 8775 4268 8777 4249 8813
TIME...MOT...LOC 0950Z 237DEG 48KT 4258 8816 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
2 follow-up statements
941 
WWUS53 KMKX 101005
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
505 AM CDT MON APR 10 2017

WIC127-101015-
/O.CAN.KMKX.SV.W.0023.000000T0000Z-170410T1015Z/
Walworth WI-
505 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALWORTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4271 8775 4268 8777 4264 8793 4254 8811
      4267 8815 4284 8783 4276 8775
TIME...MOT...LOC 1005Z 237DEG 48KT 4269 8793 

$$

WIC059-101-101015-
/O.CON.KMKX.SV.W.0023.000000T0000Z-170410T1015Z/
Racine WI-Kenosha WI-
505 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN RACINE AND NORTH CENTRAL KENOSHA COUNTIES...

At 505 AM CDT, a severe thunderstorm was located over Sturtevant,
moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Racine, Mount Pleasant, Sturtevant, Union Grove, Paddock Lake, Wind
Point, Caledonia, Salem, Elmwood Park, North Bay, Franksville and
Kansasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 8775 4268 8777 4264 8793 4254 8811
      4267 8815 4284 8783 4276 8775
TIME...MOT...LOC 1005Z 237DEG 48KT 4269 8793 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
345 
WWUS53 KMKX 101017
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
517 AM CDT MON APR 10 2017

WIC059-101-101026-
/O.EXP.KMKX.SV.W.0023.000000T0000Z-170410T1015Z/
Racine WI-Kenosha WI-
517 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RACINE AND NORTH
CENTRAL KENOSHA COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 4271 8775 4268 8777 4264 8793 4254 8811
      4267 8815 4284 8783 4276 8775
TIME...MOT...LOC 1016Z 237DEG 48KT 4276 8778 

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:00 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 10, 4:00 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
400 AM CDT Mon Apr 10 2017

.Today and Tonight...Forecast confidence medium to high.

Sct showers and tstorms will continue to move newd across far srn
WI and ern WI through about 15z as a shortwave trough passage
occurs. Elevated CAPE up to 2000 J/KG will support the possibility
of large hail. There will be a break in the precip. from late
morning into the very early afternoon until another vorticity
maximum approaches from the sw while the cold front will shift
south from central WI. MLCAPEs will rise up to 2000 J/KG in the
southeast with lesser amounts toward wrn WI. Deep layer
unidirectional shear of 40-50 kts is expected. Tstorms will erupt
with the aforementioned forcing mechanisms with highest
concentrations of storms over sern WI. The Slight Risk of SVR
storms looks good given the CAPE, shear, and steep mid level lapse
rates. The cold front is expected to accelerate down Lake MI
enhancing the convergence for storms but also rapidly cooling the
airmass over far ern WI from middle to late afternoon. A strong
shortwave trough approaching from the west will then move across
central and srn WI tonight with continued chances of showers. Cold
advection will cool temps to 35-40F by Tue AM.

.TUESDAY - Confidence...Medium
Much cooler airmass in place with surface/850 lows to our east and
low level thermal trough in place. Lingering low level troughing
and cool pool should result in a good deal of cloud cover with
this regime.

.WEDNESDAY - Confidence...Medium
With a surface high shifting to our east a low level return flow
will set up ahead of the next system. Showers are expected to
remain to our north or northwest through the day. Would likely see
some increase in cloud cover during the afternoon. 925 temps will
get a boost with the renewed southerly flow so temps will get a
boost over the cool day Tuesday.

.WEDNESDAY NIGHT AND THURSDAY - Confidence...Medium
Mid level shortwave energy combined with low level moisture influx
and an inverted surface trough feature will all result in high
rain chances Wednesday night with some of this lingering into
Thursday.

.THURSDAY NIGHT AND FRIDAY - Confidence...Low
The GEM and ECMWF are showing a more robust solution as it relates
to precip associated with a WAA regime. The GFS is essentially dry
with this or at least holds this off into Friday night.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT - Confidence...Medium
There appears better consensus for a low moving into WI with an
initial warm front generating shra/tsra and then a trailing cold
front producing more shra/tsra heading into later Saturday
evening.

.SUNDAY - Confidence...Low to Medium
Looks like cooler and drier wx sets up in the wake of the frontal
boundary. However the GFS is rather quick to bring the front back
into the area Sunday night while the GEM/ECMWF keep things dry
with high pressure ridging in.

&&

.AVIATION...Coming soon.

&&

.MARINE...A Small Craft Advisory is in effect until noon for
breezy sly winds and high waves. Another Small Craft Advisory may
be needed for this afternoon and evening for brisk nly winds and
high waves with a cold frontal passage.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until noon CDT today for LMZ643>646.

&&

Today/Tonight and Aviation/Marine...Gehring
Tuesday through Sunday...Collar
Hazardous weather outlook, Apr 10, 3:24 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
324 AM CDT Mon Apr 10 2017

WIZ046-047-051-052-056>060-062>072-110830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
324 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Approaching low pressure will bring a chance for thunderstorms
during the early morning hours and then again this afternoon.
There is a slight risk of severe thunderstorms in southeast
Wisconsin with a marginal risk in south central Wisconsin. The
better chance for severe storms will be this afternoon. The
primary hazards will be large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night through Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed this afternoon.

LMZ643>646-110830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
324 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect until noon due to breezy
south winds and high waves.

There is a chance of thunderstorms this morning. There is a
slight risk of severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night through Saturday
evening.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Apr 10, 4:11 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
411 AM CDT MON APR 10 2017

WIZ070>072-100945-
Walworth-Racine-Kenosha-
411 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH...
SOUTHWESTERN RACINE AND WESTERN KENOSHA COUNTIES...

At 411 AM CDT, a strong thunderstorm was located near Hebron, or near
Lake Geneva, moving northeast at 55 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Lake Geneva, Twin Lakes, Union Grove, Paddock Lake, Williams Bay,
Camp Lake, Genoa City, Silver Lake, Richmond, Fontana-On-Geneva Lake,
Powers Lake, Browns Lake, Bohners Lake, Pell Lake, Eagle Lake,
Burlington, Kansasville, Bassett, New Munster and Slades Corners.

LAT...LON 4256 8858 4275 8811 4261 8796 4249 8830
      4249 8855
TIME...MOT...LOC 0911Z 239DEG 49KT 4252 8844

COLLAR
Special weather statement, Apr 10, 4:42 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
442 AM CDT MON APR 10 2017

WIZ070-072-101015-
Walworth-Kenosha-
442 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH AND
WESTERN KENOSHA COUNTIES...

At 442 AM CDT, a strong thunderstorm was located over Richmond, or
near Twin Lakes, moving northeast at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Kenosha, Pleasant Prairie, Twin Lakes, Paddock Lake, Camp Lake, Genoa
City, Silver Lake, Powers Lake, Pell Lake, Salem, Bristol, Bassett
and New Munster.

LAT...LON 4250 8844 4266 8804 4257 8792 4249 8806
TIME...MOT...LOC 0942Z 237DEG 49KT 4247 8831

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:11 AM CDTSpecial Weather StatementMKXWalworth34 min
Apr 10, 4:42 AM CDTSpecial Weather StatementMKXKenosha33 min
Apr 10, 5:03 AM CDTSpecial Marine WarningMKX42 min
Apr 10, 5:33 AM CDTSpecial Marine WarningMKX27 min
Apr 10, 1:52 PM CDTSpecial Weather StatementMKXLafayette38 min
Apr 10, 2:16 PM CDTSpecial Weather StatementMKXGreen29 min
Apr 10, 2:21 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette39 min
Apr 10, 2:43 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock30 min
Apr 10, 2:45 PM CDTSpecial Weather StatementMKXDane30 min
Apr 10, 2:55 PM CDTSpecial Weather StatementMKXJefferson35 min
Apr 10, 2:56 PM CDTSpecial Weather StatementMKXKenosha34 min
Apr 10, 3:08 PM CDTSpecial Weather StatementMKXMilwaukee, Racine, Walworth37 min
Apr 10, 3:21 PM CDTSpecial Weather StatementMKXWaukesha39 min
Apr 10, 3:26 PM CDTSpecial Weather StatementMKXWalworth49 min
Apr 10, 3:59 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Waukesha61 min
Apr 10, 4:28 PM CDTSpecial Weather StatementMKXKenosha32 min
Apr 10, 4:40 PM CDTSpecial Marine WarningMKX65 min
Apr 10, 4:45 PM CDTSpecial Weather StatementMKXKenosha30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.